Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 66, NWS New Orleans, LA

August 13, 201611 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 13, 2016, 2:18 PM CDT for 11 parishes in Louisiana. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 2:18 PM CDT (19:18 UTC)
Expired
Aug 13, 2016, 10:15 PM CDT
In force
8 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:00 PM CDTFLASH FLOOD5 Ne Baton Rouge, LA*** 1 FATAL *** AN UNIDENTIFIED INDIVIDUAL WAS FOUND OUTSIDE THE GREENWELL SPRINGS LIBRARY MONDAY AFTERNOON. TIME ESTIMATED.
Aug 13, 10:00 PM CDTFLASH FLOODBaton Rouge, LA*** 1 FATAL *** A WOMAN DROWNED IN A FLOODED VEHICLE IN BATON ROUGE ON NORTH RIDGE DRIVE AT NORTHHAMPTON DRIVE. THE TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 222 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WGUS54 KLIX 131918
FFWLIX
LAC005-007-033-037-047-063-077-091-093-121-125-140315-
/O.NEW.KLIX.FF.W.0066.160813T1918Z-160814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 PM CDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEASTERN LOUISIANA...
  NORTH CENTRAL ASSUMPTION PARISH IN SOUTHEASTERN LOUISIANA...
  WEST BATON ROUGE PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHWESTERN ST. JAMES PARISH IN SOUTHEASTERN LOUISIANA...
  WEST FELICIANA PARISH IN SOUTHEASTERN LOUISIANA...
  POINTE COUPEE PARISH IN SOUTHEASTERN LOUISIANA...
  ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...
  IBERVILLE PARISH IN SOUTHEASTERN LOUISIANA...
  EAST BATON ROUGE PARISH IN SOUTHEASTERN LOUISIANA...
  EAST FELICIANA PARISH IN SOUTHEASTERN LOUISIANA...
  ASCENSION PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 1015 PM CDT SATURDAY

* AT 215 PM CDT...EMERGENCY MANAGEMENT OFFICIALS CONTINUED TO REPORT
  EXTENSIVE FLOODING ACROSS THE WARNED AREA. 

* SOME LOCATIONS THAT ARE EXPERIENCING FLOODING INCLUDE...
  BATON ROUGE...ZACHARY...BAKER...DENHAM SPRINGS...GONZALES...
  DONALDSONVILLE...PLAQUEMINE...PORT ALLEN...NEW ROADS...JACKSON...
  ST. FRANCISVILLE...CLINTON...GREENSBURG...OAK HILLS PLACE...
  ST. GABRIEL...WALKER...ADDIS...BRUSLY...
  WHITE CASTLE AND LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3098 9180 3104 9172 3104 9165 3097 9166
      3100 9164 3100 9057 3049 9057 3033 9046
      3020 9057 3019 9059 3023 9057 3006 9096
      3003 9122 3010 9146 3023 9148 3026 9159
      3044 9164 3050 9175 3071 9173 3086 9182

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:08 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 12:08 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1208 PM CDT SAT AUG 13 2016

.UPDATE...

Radar trends have been somewhat encouraging this morning - showing
a slight decrease in rainfall rates. The big problem is the damage
has been done with regards to historic rainfall amounts of over 15
to 20 inches in many locations west of I-55. The combination of
saturated soils, ongoing flash flooding & river/small stream and
backwater flooding means even additional moderate rainfall amounts
could cause additional flooding. It is less likely there will be
flash flooding in the southshore metro New Orleans area, adjacent
southeast Louisiana coastal areas and the Mississippi Gulf Coast,
so will likely remove these areas from the Flash Flood Watch
around 3 pm. 22/TD

&&

AVIATION...

Primarily MVFR conditions will prevail through the TAF forecast
period, although occasional VFR in eastern areas and TEMPO IFR
around KBTR will be possible through the afternoon due to ceilings
and occasional vsby restrictions due to occasional showers/rain
and a few embedded thunderstorms. Conditions should be gradually
improving tonight into Sunday.

&&

.PREV DISCUSSION... /issued 413 AM CDT SAT AUG 13 2016/

SHORT TERM...

The main focus continues to be the heavy rainfall across a good
portion of the area. At this time the rainfall has filled in with
at least moderate rainfall once again across the entire area west
of the Interstate 55 corridor. Using 3 hour rainfall rates from
radar the average rate in the heavier storms has been about an
inch per hour. Given the staggering amount of rain many of these
area have already had and given prolonged flooding issues remain
the primary issue and a huge concern.

Models do not show much in the way of good news in the short term
and continue the moderate...and at times heavy...rain through the
morning hours. By the afternoon, as the low that continues to
plague the area slowly moves west, rainfall should begin to taper
off. That said, rain chances remain high throughout the day and
into Sunday morning.

It should be noted here that the river flooding situation is
obviously severe and will continue to pose a significant threat
through the weekend and into next week.

LONG TERM...

Not much time was spent on the long term part of the forecast for
obvious reasons. We should start to transition back into a more
normal summertime pattern as this pesky low moves west. A frontal
boundary stalling north of the area will keep moisture levels on
the high side and allow for showers and thunderstorms to develop
each day through the work week.

AVIATION...

Primarily MVFR to IFR category conditions will prevail through the
TAF forecast period due to ceilings and vsby restrictions due to
occasional showers and a few embedded thunderstorms. 11

MARINE...

Winds have backed off some over the coastal waters from
yesterday however small craft should continue to exercise caution
with winds of 15 to 20 kts at times today. Conditions should
continue to slowly improve late today or more so tonight as the low
pressure system moves away. /CAB/

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch tonight into Saturday morning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  71  88  73 / 100  70  50  40
BTR  80  73  88  74 / 100  70  70  40
ASD  82  75  88  75 /  80  60  60  40
MSY  81  76  88  78 /  90  60  70  40
GPT  83  77  87  77 /  80  50  50  40
PQL  84  76  88  76 /  80  50  50  40

&&

.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Sunday morning for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Flash Flood Watch through Sunday morning for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Aug 13, 11:16 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 AM CDT SAT AUG 13 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-140430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1116 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA THROUGHOUT THE DAY WITH THE HEAVIEST RAINFALL EXPECTED
WEST OF THE INTERSTATE 55 CORRIDOR. A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
ANY THUNDERSTORMS COULD ALSO PRODUCE FREQUENT LIGHTNING AND WIND
GUSTS UP TO 40 MPH.

MANY AREA RIVERS HAVE RISEN ABOVE FLOOD STAGE AND ARE EXPERIENCING
MAJOR OR RECORD FLOODING. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN SUNDAY. A FEW STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
MONDAY THROUGH FRIDAY. A FEW STORMS COULD BECOME STRONG...
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

In the hours before

Local storm report, Aug 13, 10:52 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      6 WNW GREENSBURG        30.86N 90.76W
08/12/2016                   ST. HELENA         LA   EMERGENCY MNGR

            *** 1 FATAL *** A 54 YEAR OLD MAN DROWNED WHEN HIS
            VEHICLE WAS COMPLETELY SUBMERGED AFTER BEING SWEPT OFF
            LA-10 ABOUT 3 MILES WEST OF LA-1043. TIME ESTIMATED.

&&

DMANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:44 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more4 hr
Aug 13, 2:20 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana6 hr
Aug 13, 2:28 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge6 hr
Aug 13, 4:39 AM CDTSpecial Weather StatementLIXSaint Tammany66 min
Aug 13, 4:46 AM CDTRiver Flood WarningLIXEast Feliciana30 hr
Aug 13, 4:46 AM CDTRiver Flood WarningLIXEast Baton Rouge64 hr
Aug 13, 4:47 AM CDTFlash Flood Warning EmergencyLIXLivingston, Saint Helena, Tangipahoa3 hr
Aug 13, 8:14 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more6 hr
Aug 13, 8:48 AM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston3 hr
Aug 13, 8:52 AM CDTRiver Flood WarningLIXAscension7 days
Aug 13, 11:40 AM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston3 hr
Aug 13, 2:35 PM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston6 hr
Aug 13, 4:07 PM CDTRiver Flood WarningLIXAscension, Livingston9 days

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.